MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® EXCLUDER® AAA ENDOPROSTHESIS; SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

W. L. GORE & ASSOCIATES, INC. GORE® EXCLUDER® AAA ENDOPROSTHESIS; SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number PLC181200
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Foreign Body In Patient (2687); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/12/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).In total three devices with similar delivery catheters have been implanted: gore® excluder® aaa endoprosthesis, plc181200, sn (b)(4) (stent graft contralateral leg); gore® excluder® aaa endoprosthesis, pll161407, sn (b)(4) (stent graft iliac extender); gore® excluder® aaa endoprosthesis, plc141400, sn (b)(4) (stent graft contralateral leg).For now, we are unable to determine which device is involved, and the devices are of the same device family, therefore, plc181200, sn (b)(4) was chosen for reporting purposes.
 
Event or Problem Description
On (b)(6) 2021, the patient underwent an uncomplicated endovascular aortic aneurysm repair using the following gore® excluder® endoprostheses: rlt261412, plc181200, plc141400 and pll161407.Completion control was performed using fluoroscopy imaging which looked fine.Six weeks later a planned control computerized tomography angiography was performed.It was reported that the images demonstrate, that a 14 cm long broken part of the delivery catheter with still attached leading olive is still present inside the aorta.It was stated that it was located at a bend and therefore it did not move distally despite the blood pressure.Reportedly, the patient did not have disorders, discomfort or any other medical condition because of the foreign body.He was asymptomatic.It was stated that the broken catheter part was not seen during completion fluoroscopy imaging of the index procedure for two reasons: the fluoroscopy imaging field of interest was distal the renal arteries while the leading olive was located proximal the renal arteries.Therefore the radio-opaque leading olive was not detected.The delivery catheter itself could not be visualized with the acquired fluoroscopy imaging.They further stated that the 6 weeks control computed tomography angiography was performed with a computed tomography scanner using a bigger scan range.Therefore leading olive and delivery catheter could be identified easily.On (b)(6) 2021, the remaining part of the delivery catheter and the leading olive, which was still attached to the broken part of the delivery catheter was successfully withdrawn from the patient during an endovascular reintervention: coming in from the right side groin, they used a gore® dryseal flex sheath dsf2233, and snared the broken part into the sheath without any problems.
 
Additional Manufacturer Narrative
H6-code 4112: images have been provided for evaluation.H6-code 10: the endoprosthesis remains implanted.The broken part of a delivery catheter was returned for evaluation.H6-code 213: manufacturing record review: a review of the manufacturing records indicated the lot met pre-release specifications.Imaging evaluation summary: two time-points available for evaluation: pre-implantation cta dated (b)(6) 2021 and post-implantation cta dated (b)(6) 2021.Post-implantation cta dated (b)(6) 2021 appears to show: o the presence of a leading olive that appears to be attached to a delivery catheter extending proximal to the implanted gore® excluder® endoprosthesis device.The leading olive plus the delivery catheter appear to be ~180 mm in length.Engineering evaluation summary the device evaluation showed the following: only the leading end of the catheter was returned for evaluation.The distance from the trailing end of the torque bump on the polyimide guidewire to the leading olive was measured to determine which device catheter from the procedure was returned.The measurement was 13.5cm which would indicate the returned part of the catheter was from the plc141400 device used in the procedure.There was some separation of the pebax coating seen at the location where the polyimide guidewire is bonded to the trailing olive on the catheter.The damage seen on the trailing end of the polyimide suggests the device had gone through the process to bond the polyimide guidewire lumen to the delivery catheter at the trailing olive.The excluder instructions for use (ifu) states: do not advance the device outside of the sheath while tracking it into position.Catheter breakage or premature deployment have occurred and may result in potential patient harms.Do not rotate the contralateral leg, iliac extender, or aortic extender delivery catheter during delivery, positioning or deployment.Catheter breakage or separation or premature deployment have occurred and may result in potential patient harms.Do not attempt to withdraw any undeployed endoprosthesis through the introducer sheath.The sheath and catheter must be removed together.Catheter breakage or separation or premature deployment have occurred and may result in potential patient harms.Do not continue to withdraw the delivery catheter if resistance is felt during removal through the introducer sheath.Forcibly withdrawing the delivery catheter through the introducer sheath when resistance is encountered has resulted in adverse events including catheter breakage or separation resulting in potential patient harms.When withdrawing the device delivery system through the introduce sheath, verify all catheter components are intact.The findings from the evaluation for the catheter separation are consistent with the physician¿s observations.The likely cause for the reported catheter separation could not be determined with the currently available information.Section d suspect medical device d4: the medical device data have been updated based on the investigation results.
 
Additional Manufacturer Narrative
Events of leading end catheter separation were investigated, and an fsca report was submitted (gore# (b)(4)) for similar potential failure modes.The dates that were investigated during the course of the fsca ranged from (b)(6) 2013, to (b)(6) 2019.As part of the fsca, gore has sent a letter to physicians with information about its investigation of leading end catheter separation events and has updated the ifu warnings related to leading end catheter separation events.The present event occurred after implementation of the corrective measures.The findings from the evaluation for the catheter separation are consistent with the physician¿s observations.The likely cause for the reported catheter separation could not be determined with the available information.The instructions for use (ifu) include the following warnings: - do not advance the device outside of the sheath while tracking it into position.Catheter breakage or premature deployment have occurred and may result in potential patient harms.- do not rotate the contralateral leg, iliac extender, or aortic extender delivery catheter during delivery, positioning or deployment.Catheter breakage or separation or premature deployment have occurred and may result in potential patient harms.- do not attempt to withdraw any undeployed endoprosthesis through the introducer sheath.The sheath and catheter must be removed together.Catheter breakage or separation or premature deployment have occurred and may result in potential patient harms.- do not continue to withdraw the delivery catheter if resistance is felt during removal through the introducer sheath.Forcibly withdrawing the delivery catheter through the introducer sheath when resistance is encountered has resulted in adverse events including catheter breakage or separation resulting in potential patient harms.- when withdrawing the device delivery system through the introduce sheath, verify all catheter components are intact.H6-code 3252: the broken part of the delivery catheter which was withdrawn from the patient was returned to gore and investigated.The product evaluation summary states the following: ¿ only the leading end of the catheter was returned for evaluation.¿ the distance from the trailing end of the torque bump on the polyimide guidewire to the leading olive was measured to determine which device catheter from the procedure was returned.The measurement was 13.5 cm which would indicate the returned part of the catheter was from the plc141400 device used in the procedure.¿ there was some separation of the pebax coating seen at the location where the polyimide guidewire is bonded to the trailing olive on the catheter.The damage seen on the trailing end of the polyimide suggests the device had gone through the process to bond the polyimide guidewire lumen to the delivery catheter at the trailing olive.The findings from the evaluation for the catheter separation are consistent with the physician¿s observations.The likely cause for the reported catheter separation could not be determined with the available information.

Brand Name
GORE® EXCLUDER® AAA ENDOPROSTHESIS
Common Device Name
SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MEDICAL SILICON VALLEY B/P
2890 de la cruz blvd.
santa clara CA 95050
Manufacturer Contact
sibylle staerk
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key12300686
Report Number3013164176-2021-01222
Device Sequence Number19826027
Product Code MIH
UDI-Device Identifier00733132618736
UDI-Public00733132618736
Combination Product (Y/N)N
Initial Reporter CountryNL
PMA/510(K) Number
P020004
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Initial Reporter Occupation Physician
Remedial Action Notification
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/08/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/08/2023
Device Model NumberPLC181200
Device Catalogue NumberPLC141400
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/30/2021
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 07/12/2021
Supplement Date Received by Manufacturer08/11/2021
11/30/2021
Initial Report FDA Received Date08/10/2021
Supplement Report FDA Received Date09/10/2021
12/08/2021
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/08/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization;
Patient Age76 YR
Patient SexMale